Alert archive / Kansas / High Wind Watches in 2023
High Wind Watch 4, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Mar 29, 2023, 3:16 AM CDT for 4 counties in Kansas. It took effect at Mar 30, 2023, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 29, 2023, 3:16 AM CDT (08:16 UTC)
- In effect from
- Mar 30, 2023, 12:00 PM CDT
- Expired
- Mar 29, 2023, 3:28 PM CDT
- In force
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2389 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WWUS73 KDDC 290816 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 316 AM CDT Wed Mar 29 2023 KSZ074-075-084-085-291630- /O.NEW.KDDC.HW.A.0004.230330T1700Z-230331T0100Z/ Stanton-Grant-Morton-Stevens- Including the cities of Johnson City, Ulysses, Elkhart, and Hugoton 316 AM CDT Wed Mar 29 2023 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...South winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Stanton, Grant, Morton and Stevens Counties. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will likely accompany the strong winds and result in reduced visibility, significantly at times. Use extra caution while traveling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && Springer $$
3 follow-up statements
870 WWUS73 KDDC 290909 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 409 AM CDT Wed Mar 29 2023 KSZ074-075-084-085-301200- /O.CON.KDDC.HW.A.0004.230330T1700Z-230331T0100Z/ Stanton-Grant-Morton-Stevens- Including the cities of Johnson City, Ulysses, Elkhart, and Hugoton 409 AM CDT Wed Mar 29 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Stanton, Grant, Morton and Stevens Counties. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will likely accompany the strong winds and result in reduced visibility, significantly at times. Use extra caution while traveling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && Springer $$
529 WWUS73 KDDC 292007 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 307 PM CDT Wed Mar 29 2023 KSZ074-075-084-085-301100- /O.CON.KDDC.HW.A.0004.230330T1700Z-230331T0100Z/ Stanton-Grant-Morton-Stevens- Including the cities of Johnson City, Ulysses, Elkhart, and Hugoton 307 PM CDT Wed Mar 29 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Stanton, Grant, Morton and Stevens Counties. * WHEN...From Thursday afternoon through Thursday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
291 WWUS73 KDDC 292028 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 328 PM CDT Wed Mar 29 2023 KSZ074-075-084-085-301045- /O.UPG.KDDC.HW.A.0004.230330T1700Z-230331T0100Z/ /O.NEW.KDDC.HW.W.0005.230330T1700Z-230331T0100Z/ Stanton-Grant-Morton-Stevens- Including the cities of Johnson City, Ulysses, Elkhart, and Hugoton 328 PM CDT Wed Mar 29 2023 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph are expected. Areas of blowing dust are likely, which could reduce visibility to a quarter of a mile at times. * WHERE...Stanton, Grant, Morton and Stevens Counties. * WHEN...From noon to 8 PM CDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult given the high winds and blowing dust, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 29, 3:07 AM CDT, 9 minutes earlier.
Area forecast discussion, Mar 29, 3:07 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 307 AM CDT Wed Mar 29 2023 ...Updated Long Term and Fire Weather... .SHORT TERM...(Today through Thursday) Issued at 129 AM CDT Wed Mar 29 2023 Forecast remains on track through the short term period as guidance continues to indicate a cold front attached to a surface low in southeast Canada will extend all the way into the central plains, and drift into our area during the late morning/early afternoon Wednesday. Models have trended a bit farther south with this boundary, now suggesting up to 2/3rds of our area could be within the post-frontal airmass and cooler temperatures. Therefore, max temperatures have been adjusted accordingly, with highs ranging from the low 50s north to low 70s near the KS/OK border. Wednesday night, as a powerful upper level wave moves east into the Intermountain West, a lee cyclone in eastern CO will deepen, drawing the front back northward as a warm front. Southerly winds will increase in response south of this baroclinic zone, which will help keep the boundary layer well mixed through the overnight period. As a result, temperatures will stay fairly warm with lows in the 40s for most and mid/upper 30s across the far northwest zones. Daytime Thursday, the lee cyclone will continue to deepen ahead of the approaching upper level wave, allowing a dryline to sharpen somewhere around US-83 with very strong winds on either side. On the east side, strong southerly winds sustained in the 30-40 mph range gusting to 50+ mph will transport warm theta-e poleward, resulting in temperatures rising into the low to mid 70s along with an outside shot at thunderstorm development, which could become severe. However, thunderstorm initiation is still expected to fail owing to a strong capping inversion at the base of a stout EML, and lagging upper level support. If any thunderstorm can form, the far southeast/east zones will be favored, with all severe hazards possible. But to reiterate, this is highly unlikely, which is in line with the latest SPC Convective Outlook that only has the far southeastern tip of Barber county within any severe probabilities. To the west of the dryline, much higher confidence exists in a high wind/blowing dust event Thursday afternoon. As the lee cyclone deepens, guidance agrees a 45-55 kt southwesterly 850-700-mb jet will overspread far western KS, and with very deep boundary layer mixing (as high as 600-mb per forecast soundings), this momentum will be easily advecting to the surface. The resulting surface wind field will be significant, especially across far southwest KS, with sustained winds in the 35-45 mph range gusting to 50-60 mph, and perhaps even higher. Given the ongoing exceptional drought, blowing dust will assuredly accompany the winds, and as such both high wind and blowing dust headlines are being considered, the former being more likely. Additionally, the strong downsloping winds along with clear skies will support temperatures increasing into the upper 70s/low 80s. .LONG TERM...(Thursday night through Tuesday) Issued at 307 AM CDT Wed Mar 29 2023 Key messages: Severe drought conditions will continue through the long term period as no appreciable precipitation potential is evident. Strong winds are again likely on Friday ahead of and behind a cold front, but these will be noticeably weaker than Thursday. Strong winds will continue into the overnight period Thursday as the upper level trough picks up speed and ejects into the central plains, maintaining the strong pressure field around the surface trough, however they will weaken somewhat given the loss of daytime mixing. These strong winds will act to keep the boundary layer mixed overnight, supporting lows only in the upper 30s west to low 50s near central KS. Daytime Friday, winds will increase once again as boundary layer mixing resumes, but this time weaker as the surface low pulls away, and initially out of the west, then turning north-northwest with the passage of a cold front Friday morning. Cold advection will knock temperatures down substantially, with afternoon highs ranging from the upper 50s northwest to upper 60s southeast. As the surface low occludes late Friday, the "wrap- around" region of precipitation on the back side of the low may clip our far northern zones, bringing a potential few hundredths or so of rain, however the GEFS members are essentially completely dry, with only around half of the EPS members forecasting this scenario. Therefore, confidence is low, but inherited slight chance pops (15-24%) were maintained. Friday night, winds will finally weaken as the influence of the strong upper level wave departs southwest KS, and surface high pressure builds into the central plains. Light winds and clear skies will support radiational cooling, and below freezing temperatures will return to the area with lows in the mid 20s to low 30s. Saturday currently appears to be quite pleasant as upper level shortwave ridging moves over the Rockies and High Plains, with light winds and clear skies allowing temperatures to rebound into the 60s. Warming trend will continue on Sunday and Monday as southerly winds resume and send temperatures climbing into the 70s north to 80s south. Towards the end of the period, ensemble and deterministic guidance are suggesting another powerful wave will impact southwest KS, however spatiotemporal details still need to be worked out, so not much can be confidently said regarding this next system at this forecast range. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1243 AM CDT Wed Mar 29 2023 VFR flying conditions this TAF cycle for all terminals. Main concern will be wind direction, which will be all over the place as a weak cold front sags south into the area late morning/early afternoon Wednesday. Current brisk southerly winds will persist before beginning to turn southwesterly/westerly as the front approaches, then northerly/northeasterly once the front passes through HYS, GCK, and DDC. At the moment, the front is not expected to reach LBL, but if it does, the same wind direction progression can be expected. Late in the period, the front will lift back north, with southerly winds resuming and increasing as it passes back through DDC, GCK, and HYS. && .FIRE WEATHER... Issued at 307 AM CDT Wed Mar 29 2023 Significant fire weather conditions will arise Thursday afternoon across portions of far western KS. Daytime Thursday, a lee cyclone in eastern CO will rapidly deepen ahead of an approaching powerful upper level wave. As this occurs, a dryline will sharpen in the vicinity of US-83, with very strong southwesterly winds sustained in the 35-45 mph range gusting to 55-60+ mph to the west of the dryline. These downsloping winds will also contribute to temperatures soaring into the upper 70s/low 80 amidst cratering dewpoints, resulting in minimum relative humidity dropping into the 5-10% range. As a result, a Red Flag Warning has been issued for all counties along and west of US-83 from 1PM CDT through 9PM CDT. Fire weather conditions will likely bleed into Friday as strong winds around the surface low are maintained. A reasonably strong cold front will move through the area which will limit the most favorable juxtaposition of strong winds and low RH to far southwest KS and along the KS/OK border, but conditions still appear to justify the issuance of a Fire Weather Watch for all counties along the KS/CO and KS/OK borders in addition to Kearny, Grant, and Haskell counties from 12PM CDT through 9 PM CDT. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 43 76 44 / 0 0 0 0 GCK 62 40 79 39 / 0 0 0 0 EHA 71 43 80 39 / 0 0 0 0 LBL 71 42 80 39 / 0 0 0 0 HYS 57 36 73 42 / 0 0 0 10 P28 69 43 70 55 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ061-062-074-075-084-085. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Springer FIRE WEATHER...Springer
Hazardous weather outlook, Mar 29, 2:18 AM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 218 AM CDT Wed Mar 29 2023 KSZ030-031-043>046-061>066-074>081-084>090-300730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 218 AM CDT Wed Mar 29 2023 /118 AM MDT Wed Mar 29 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Significant fire weather conditions will arise Thursday afternoon across portions of far western KS. Daytime Thursday, a lee cyclone in eastern CO will rapidly deepen ahead of an approaching powerful upper level wave. As this occurs, a dryline will sharpen in the vicinity of US-83, with very strong southwesterly winds sustained in the 35-45 mph range gusting to 55-60+ mph to the west of the dryline. These downsloping winds will also contribute to temperatures soaring into the upper 70s/low 80 amidst cratering dewpoints, resulting in minimum relative humidity dropping into the 5-10% range. As a result, a Red Flag Warning has been issued for all counties along and west of US-83 from 1PM CDT through 9PM CDT. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 3:12 AM CDT | Fire Weather Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 17 more | 21 hr |
| Mar 29, 3:12 AM CDT | Red Flag Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more | 42 hr |
| Mar 29, 3:28 PM CDT | High Wind Warning | DDC | Grant, Morton, Stanton, Stevens | 29 hr |
Nearby
High Wind Watches in Kansas, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.